Predicting adverse drug reactions in patients with Multiple Sclerosis

Interferon beta (IFN-β) is a disease-modifying drug used to reduce the risk of a future relapse (attacks) in people with multiple sclerosis (MS) by modulating the immune system. And while IFN-β is considered safe, it does hold a small possibility of side effects, including liver injury. While 30 to 60 per cent of individuals with MS treated with IFN-β will experience elevations in their liver enzyme test results, these elevations are often transient and disappear even with continued IFN-β treatment. 

PhD candidate Kaarina Kowalec (Supervisors: Dr. Helen Tremlett and Dr. Bruce Carleton) recently adapted and applied internationally agreed-upon laboratory criteria to characterize MS patients who experienced liver injury due to IFN-β therapy. They found that, among over 900 MS patients in BC who had been treated with IFN-β and had their liver enzymes monitored, approximately 1 in 50 patients developed liver injury according to these criteria. Most of the cases stopped their current IFN-β drug treatment in response to the elevated liver enzyme results.

“What we don’t know is how often more severe liver injury occurs or what factors might be associated with developing this more serious adverse drug reaction,” says Kowalec.  “Liver injury during IFN-β treatment is difficult to predict, and even with regular monitoring of liver enzymes some cases cannot be prevented because liver enzyme levels can sometimes rise rapidly rather than gradually.” 

In a paper published in the September issue of the journal Expert Opinion on Drug Safety, Kowalec et al reported that while the greatest risk of liver injury is seen in the first few years of IFN-β therapy, drug-induced liver injury sometimes occurred after a decade or more. Kowalec et al also found that women with MS and those on the higher dose IFN-β products appeared to be at an elevated risk for liver injury, although these findings warrant further investigation.

 “While IFN-β therapy can be beneficial for treating MS, some patients also experience adverse drug reactions, such as liver injury,” says Kowalec. “Interestingly, many of those who experienced liver injury, as identified in this study, did not report any classic symptoms of the drug reaction. This means most people were detected through laboratory testing only. Our future work, in combination with these current findings, will help predict who might be at risk of this often ‘silent’ adverse drug reaction.”

Kowalec, a member of Dr. Tremlett’s Pharmacoepidemiology of Multiple Sclerosis research group and Dr. Carleton’s Pharmaceutical Outcomes and Policy Innovations research group, was recently awarded a stipend from CIHR’s Drug Safety and Effectiveness Cross Disciplinary Training Program for her work toward understanding risk factors for adverse outcomes for MS patients treated with IFN-β.

Citation:

Kowalec K, Kingwell E, Yoshida EM, Marrie RA, Kremenchutzky M, Campbell T, Wadelius M, Carleton BC, Tremlett H. (2014) Characteristics associated with drug induced liver injury from interferon beta in multiple sclerosis patients. Expert Opin Drug Saf, 13(10): 1305-17.